Drug Overdose Case Study

Drug Overdose Case Study

Case study summary

An 18-year-old woman, whom we shall refer to as Katie, was admitted to hospital following a heroin overdose. After receiving emergency treatment, she was placed into an addiction rehabilitation clinic for further treatment under the observation and guidance of the consultant who had treated her in hospital.

Reason for hospital admission

Katie was found to be unresponsive at home by her mother who immediately called for an ambulance. When paramedics arrived they found Katie lying on the couch, her breathing was shallow and she was unresponsive to both verbal and physical stimuli. She was given naloxone, a drug that can reverse and stop the actions of opioids such as heroin, by the paramedics.

As a result of this, she became more responsive and her condition stabilised. Katie was known to the hospital because of her medical history of drug abuse and depression. She had been prescribed buprenorphine, an antidepressant, for two weeks prior to her emergency admission.

Presentation at hospital

On admission, it was not known how much heroin and alprazolam Katie had taken, and she told the staff she had never taken intravenous drugs. While Katie was under observation she had difficulty urinating and complained of her legs feeling numb. When staff examined her they found paralysis of the lower limbs as well as decreased sensation that extended as far as her upper thighs.

Medical staff also noted decreased rectal function, meaning that it was hard for Katie to control her bowel movements. Further investigations were needed, so the emergency department sought the expertise of both toxicology and neurology specialists.

Lower extremity paralysis following a drug overdose

After tests had been carried out it was found that there could be many causes for Katie’s condition. These were as follows:

  • Toxin-induced myelopathy (a dysfunction of the spinal cord due to toxins)
  • Guillain-Barré syndrome (muscle weakness due to a lowered immune system)
  • Hypokalemic periodic paralysis (paralysis due to very low blood potassium levels)
  • Spinal compression
  • Epidural abscess (abscess on the spinal cord).
  • Cerebrovascular accident (bleed or other abnormality in the brain).
  • Spinal lesion.
  • Spinal artery dissection.

From all of the possible causes, it was determined that toxin-induced myelopathy was the most probable cause.

Further treatment

Due to the fact that Katie could not pass urine, a urinary catheter was inserted. On insertion, a litre of urine was collected, which showed that her kidneys were functioning normally. Once Katie was stable and comfortable, an MRI scan was carried out on Katie’s spine and this showed pressure on the area of the spine known as T2. Further examination determined that Katie had TM (transverse myelitis).

What is TM?

Transverse myelitis (TM) is an inflammatory condition that affects the spinal cord and results in difficulties with sensation and movement. This presents in a loss of bowel and bladder control, paralysis and lack of sensation in the legs.

What causes TM?

There is no known cause of TM. In most cases, it is triggered via an immune response that results in inflammation of the spinal cord. Viral infections that may cause TM include the herpes simplex virus, varicella zoster, hepatitis A, cytomegalovirus (CMV) and influenza. In very rare cases, a patient may acquire TM before being diagnosed with multiple sclerosis. The only way to diagnose TM is by taking a full patient history, MRI scan, other diagnostic tests and a physical exam.

Link between heroin and TM

It has been known for a long time within the medical profession that there is a link between heroin use and TM. In most cases, TM will occur when heroin is administered intravenously after a long abstinence from using the drug. It is thought that once a user has been sensitised to the drug, and has subsequently not used the drug for a long period of time, that when the drug is once again injected intravenously it can cause TM. One other theory as to the link between TM and heroin is the contaminants that are present in the making of the drug.

How do you treat TM?

Sadly, TM cannot be cured, so the way to treat the symptoms is by helping to reduce the spinal inflammation. The usual course of treatment is corticosteroids. In some cases, immunoglobulin needs to be given intravenously when it is difficult to reduce the inflammation.

General care also needs to be given to keep limbs active and medication given to prevent blood clots. Many patients do not fully recover from TM, with only a third of patients fully recovering. TM is associated with a long recovery time and most patients are supported in a drug rehab clinic for this reason, with support lasting up to two years in severe cases.

Seeking help for addiction

If you feel like your addiction is out of control, it’s not too late to get help. We offer bespoke rehabilitation programmes that enable you to take back control of your life. Contact us today for free, no obligation advice to discuss how we can help you beat your addiction.

Call now